Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 69, NWS Marquette, MI

June 24, 2021

NWS Marquette, MI issued this small craft advisory at Jun 24, 2021, 3:45 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2021, 3:45 PM EDT (19:45 UTC)
Expired
Jun 24, 2021, 8:00 PM EDT
In force
4 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

994 
WHUS73 KMQT 241945
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
345 PM EDT Thu Jun 24 2021

LSZ251-250000-
/O.NEW.KMQT.SC.Y.0069.210624T1945Z-210625T0000Z/
Grand Marais to Whitefish Point MI-
345 PM EDT Thu Jun 24 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...South winds around 15 kt with gusts up to 25 knots
  occurring.

* WHERE...Grand Marais to Whitefish Point MI.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ248-250-250345-
/O.EXT.KMQT.SC.Y.0068.000000T0000Z-210625T0800Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
345 PM EDT Thu Jun 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EDT FRIDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and 
  waves 4 to 7 ft occurring.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...Until 4 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ221-250000-
/O.CON.KMQT.SC.Y.0068.000000T0000Z-210625T0000Z/
Green Bay North of line from Cedar River MI to Rock Island
Passage-
345 PM EDT Thu Jun 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...South winds 10 to 15 kt with gusts up to 25 kt 
  occurring.

* WHERE...Green Bay North of line from Cedar River MI to Rock 
  Island Passage.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

07

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 24, 3:42 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 24, 3:42 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
342 PM EDT Thu Jun 24 2021

.SHORT TERM...(This evening through Friday)
Issued at 341 PM EDT THU JUN 24 2021

A cold front continues to work its way through the western U.P. As of
3 PM, winds have now gone NW in places like Kenton, Sidnaw, and
Watersmeet, and remain between SE and SW at SAW, IMT, and ESC. SPC
Mesoanalysis shows most of the central U.P. with 1000-1500 J/kg
MLCAPE, but MLCIN persisting except over the Michigamme Highlands.
Given the widespread cloud cover over the pre-frontal sector, it
makes sense that there would still be MLCAPE left to erode. HRRR
soundings also show a pretty substantial cap in the 800-700 mb
layer. Therefore, convection has been slow to get going, and the
overall trend is towards less coverage and lower intensity. Still,
CAMs are adamant that storms will form along the front over the
central U.P. in the next couple of hours and gradually sink south
this evening. With instability ending up on the low side of what was
forecast, and effective shear somewhat marginal (around 35 kts) most
storms that do form will be pulsey and pose only a risk for
marginally severe hail/wind. Have downplayed the severe risk in the
HWO with the afternoon update and trimmed back POPs.

Tonight, the front will continue to sag south and east across the
area with showers continuing over the eastern U.P. Some storms will
remain possible as well, but overall CAPE will be decreasing with
the loss of whatever daytime heating there has been so far. Over the
west half, expect skies to clear behind the front. Temps should cool
off nicely into the low to mid 50s for lows. With the moisture
around from this morning's thunderstorms, some patchy ground fog
will likely result late tonight. Elsewhere, where cloud cover will
remain thicker along and ahead of the front, went much warmer with
lows. Temps may not get below 60 for much of the central and east.
If enough rain falls over Lake Superior, there could be a patch of
marine fog that forms as well and is then advected onshore by light
NE winds behind the front. That could lead to thicker fog along the
Lake Superior shoreline, especially around Marquette, but is
contingent on enough rain falling over the lake.

Tomorrow, the front will only make it as far east as the eastern
U.P. By this point, the temperature gradient will be almost
completely inverted, with sunny skies on the west/"cool" side of the
front and thick cloud cover persisting east. Therefore, look for
highs in the upper 70s to around 80 interior west and in the mid 70s
east. Strenghtening NE flow will advect lake-cooled air onshore and
keep temps cooler north, especially right along the immediate Lake
Superior shoreline where temps may not get out of the 60s for highs.

.LONG TERM...(Friday night through Thursday)
Issued at 249 PM EDT THU JUN 24 2021

Upper air pattern consists of a 500 mb trough in the northern and
central plains 00z Sat which drops into the upper Great Lakes and
remains through 00z Mon. Latest model trends continue to take things
further to the south and east and the highest pops will be in the
south and eastern cwa for this forecast period. Otherwise, no big
changes made to the going forecast.

In the extended, the GFS and ECMWF show a deep 500 mb trough over
the upper Great Lakes to the central plains with a ridge in the
western U.S. and a ridge on the east coast 12z Mon. This trough
remains over or near the area and moves little through Thu.
Temperatures will remain near normal and will be unsettled with
upper troughing in the area.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 138 PM EDT THU JUN 24 2021

Cold front moving into the western U.P. and into a moist air mass
has led to the redevelopment of MVFR cigs at all terminals. Once the
front moves through, skies will clear and conditions at IWD and CMX
will go VFR. However the clouds seem to be holding on longer than
models suggest upstream over Wisconsin, so it's possible the CMX and
IWD TAF are a bit too optimistic. At SAW, there is a good chance of
thunderstorms developing along the front this afternoon into this
evening with a period of IFR vis possible in heavy rain. SAW will
then gradually clear out as well this evening. However, they will
likely then see a second period of category reductions tonight when
marine fog created by these thunderstorms over Lake Superior gets
pushed onshore and upslope into the area. There is a possibility
they see a period of fog with conditions below landing minimums, but
because it's not a guarantee they will fog in or remained fogged in
consistently, opted to hold vis to IFR for now and use a SCT003 to
hint at the possibility of a lower cig.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 306 AM EDT THU JUN 24 2021

Showers and thunderstorms are expected to move into western Lake
Superior tonight and progress east through the morning. Frontal
boundary stalling over the central UP and central Lake Superior will
allow for some redevelopment tomorrow afternoon and evening. The
environment for both events looks to be enough to support some
strong to severe storms capable of producing damaging winds, hail
and heavy downpours that could quickly reduce visibilities.
Additionally, the added effect of rain onto the cooler lake will
create areas of fog, which could be dense at times. Ahead of this
activity tonight, low level jet will make for some southerly gale
force gusts in the east, particularly for high reporting platforms
overnight tonight. Following the fronts exit, winds are expected to
be 20 knots or less through early next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 10 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...07
AVIATION...RJC
MARINE...JP
Hazardous weather outlook, Jun 24, 3:15 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
315 PM EDT Thu Jun 24 2021

MIZ001>007-009>014-084-085-251200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
315 PM EDT Thu Jun 24 2021 /215 PM CDT Thu Jun 24 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected across central Upper Michigan.
A few storms could be strong and produce gusty winds and small
hail.

Waves on Lake Michigan building to around 6 feet into this evening
could lead to minor beach erosion and localized lakeshore
flooding for the Schoolcraft County shoreline east of Manistique.
There will also be a high swim risk for southern Schoolcraft
County into this evening. There is a Beach Hazards Statement in
effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-251200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
315 PM EDT Thu Jun 24 2021 /215 PM CDT Thu Jun 24 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible over the east half of Lake Superior.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-251200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
315 PM EDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible. Some storms could be strong and
produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:48 AM EDTSpecial Marine WarningMQT42 min
Jun 24, 5:00 AM EDTSpecial Weather StatementMQTGogebic, Ontonagon30 min
Jun 24, 5:32 AM EDTSpecial Weather StatementMQTOntonagon43 min
Jun 24, 6:34 AM EDTSpecial Weather StatementMQTMarquette26 min
Jun 24, 6:45 AM EDTSpecial Marine WarningMQT60 min
Jun 24, 7:25 AM EDTSpecial Weather StatementMQTAlger35 min
Jun 24, 7:48 AM EDTSpecial Weather StatementMQTLuce27 min
Jun 24, 8:05 AM EDTSpecial Weather StatementMQTMenominee25 min
Jun 24, 8:18 AM EDTSpecial Marine WarningMQT27 min
Jun 24, 8:19 AM EDTSpecial Weather StatementMQTLuce, Schoolcraft26 min
Jun 24, 8:41 AM EDTSpecial Marine WarningMQT64 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.